Hail, Keokuk
- When
- March 31, 1:50 PM CST to 1:55 PM CST
- Where
- Keokuk County, 0.52 mi E of Hedrick
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.170, -92.310
Nickel size hail fell for 5 minutes.
A seasonally strong low pressure system lifted northeast from northern Kansas to extreme western Iowa, on March 31, 2007. A warm front moved northward into northeast Iowa followed by a cold front sweeping across eastern Iowa into Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A seasonally strong low pressure system lifted northeast from northern Kansas to extreme western Iowa, on March 31, 2007. A warm front moved northward into northeast Iowa followed by a cold front sweeping across eastern Iowa into Illinois. These frontal boundaries triggered thunderstorms, and with sufficient low level wind shear, allowed for many to rotate. Most of the thunderstorms produced large hail and damaging wind. However, one storm in particular that crossed over the warm front, produced an EF1 tornado in Delaware county, in northeast Iowa, at about 429 pm CST. The tornado tracked NNE for a total of about 10 miles (part of this track was in Clayton county) and was 200 yards wide, striking eight farmsteads in Delaware county. No one was killed or injured, however 24 cows were killed when a dairy barn collapsed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 31, 2:20 AM CST, 11 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 320 AM CDT SAT MAR 31 2007 .SYNOPSIS... A STRONG SPRING STORM SYSTEM WILL BRING ANOTHER ROUND OF RAIN TO THE REGION TODAY INTO SUNDAY. COLD CANADIAN HIGH PRESSURE IS THEN EXPECTED SUNDAY NIGHT INTO MONDAY BEFORE YET ANOTHER STORM SYSTEM AFFECTS THE AREA MONDAY NIGHT INTO TUESDAY. COLD AIR MOVING IN BEHIND THE SECOND STORM SYSTEM WILL BRING BELOW NORMAL TEMPERATURES AND POSSIBLY SOME SNOW THE SECOND HALF OF THE WORK WEEK. && .SHORT TERM...TODAY AND TONIGHT... TO SUM UP THIS SYSTEM...IMPRESSIVE. ALL MODELS SHOW A RAPID DEEPENING OF THE SFC LOW WITH IT REACHING MAX INTENSITY JUST PRIOR TO SUNSET. FLOW COMING OFF LAKE MICHIGAN WILL AID IN INCREASING THE OVERALL BAROCLINICITY OF THE FRONT ACROSS THE SOUTHERN PART OF THE CWFA. AS THE MAIN ENERGY ARRIVES THIS AFTERNOON/EVENING WIDESPREAD PRECIP SHOULD BREAK OUT ACROSS THE AREA. DRY SLOT TO REMAIN WEST OF THE CWFA THROUGH SUNSET AND PROFILES SUGGEST VERY LITTLE IN THE WAY OF DRY AIR ALOFT. THIS LACK OF DRY AIR COMBINED WITH VERY LITTLE (IF THAT) INSOLATION SUGGESTS THE SEVERE THREAT TO BE VERY LOW. MAY SEE SOME SUB-SEVERE HAIL THIS AFTERNOON/EVENING WITH PERHAPS AN ISOLATED MARGINAL HAIL IF A STORM REALLY GETS GOING. PRECIP SHOULD REALLY SHUT OFF AFTER MIDNIGHT AS BEST SUPPORT MOVES AWAY FROM THE REGION. LINGERING SHRA POSSIBLE THROUGH DAWN SUNDAY WITH THE UPPER LOW SO CLOSE. THERE SHOULD BE ANOTHER LARGE TEMPERATURE GRADIENT OF 15-20 DEGREES ACROSS THE CWFA AGAIN TODAY. ...08... .LONGER TERM...SUNDAY THROUGH NEXT FRIDAY... ANOTHER DYNAMIC SYSTEM LATE MONDAY INTO TUESDAY WITH EXCEPTIONALLY COLD TEMPERATURES REST OF NEXT WEEK PRODUCING HARD FREEZES AND RISK OF SOME SNOW...ESPECIALLY MID WEEK AND INTO FOLLOWING WEEKEND. SUNDAY AND SUNDAY NIGHT...COLD AIR AND WRAPAROUND MOISTURE FROM DEPARTING SATURDAY SYSTEM TO AFFECT CWFA TIL EVENING HOURS. HAVE LOWERED TEMPERATURES ESPECIALLY NORTH OF HIGHWAY 34 NEARER TO UPPER LOW WHICH STILL COULD BE SEVERAL DEGREES TOO MILD ALONG AND NORTH OF I-80. GUSTY WEST WINDS OF 15 TO 25 MPH WITH SOME LIGHT SHOWERS TO MAKE FOR A COOL AND BLUSTERY DAY. ANY PRECIPITATION AMOUNTS TO BE LIGHT DUE TO DEPTH OF CLOUDS AND LIMITED FORCING. SUNDAY NIGHT... SKIES TO CLEAR FROM SW TO NE WITH SOME LINGERING LIGHT SHOWERS OR SPRINKLES FAR NE SECTIONS TIL MID EVENING. WINDS TO BECOME LIGHT SUPPORTING FAVORABLE RADIATIVE COOLING CONDITIONS AND HAVE LOWERED MIN TEMPS A FEW DEGREES MOST LOCATIONS WITH INSPECTION OF BL DECOUPLE TOOLS SUGGESTING ANOTHER 3 TO 5 DEGREES LOWERING STILL POSSIBLE THAT COULD RESULT IN SIGNIFICANT FROST AND LOCALIZED FOG NORTH 1/2 OF AREA BY DAYBREAK MONDAY. PASS TEMPERATURE ISSUES TO LATER SHIFTS. MONDAY...MOSTLY SUNNY SKIES AND SOME RETURN FLOW AHEAD OF DIGGING TROUGH AND ASSOCIATED STRONG BAROCLINIC SYSTEM OUT OF PACIFIC NORTHWEST...HAVE PUSHED MAX TEMPS UP A FEW MORE DEGREES. BY LATE PM EAST-WEST BOUNDARY SETS UP ALONG AND SOUTH OF IOWA/MISSOURI BORDER ALLOWING FOR SOME LIGHT SHOWER ACTIVITY TO DEVELOP NORTHWEST SECTIONS ALONG 850/700 BOUNDARY. THUNDERSTORM POTENTIAL NOT SUGGESTED DUE TO INITIAL LIMITED MOISTURE ATTM. LATEST SUITE OF SOLUTIONS CONTINUE TO SLOW THIS NEXT WAVE WHICH HAVE ALREADY TRIED TO INCORPORATE INTO FORECAST. THIS MEANS FORCING TO AFFECT MOST OF AREA MONDAY NIGHT INTO TUESDAY. LIGHT WINDS AND MILD TEMPERATURES TO MAKE FOR A NICE DAY. MONDAY NIGHT INTO TUESDAY...ALL SOLUTIONS TRENDING SLOWER AND IF NORMAL MODEL TENDENCIES ARE FOLLOWED...NEXT 24-36 HRS SHOULD SEE FURTHER SLOWING OF SYSTEM BY ANOTHER 3-6 HOURS AS SYSTEM DEVELOPS. SFC WAVE TO DEVELOP IN KANSAS LATE MONDAY MOVING ACROSS CWFA TUESDAY THIS WILL PRODUCE SHOWERS AND STORMS MONDAY NIGHT INTO TUESDAY ALONG WARM FRONT AND ALSO WITH PASSING COLD FRONT. KEPT 40 POPS BUT GOOD FORCING AND OPEN GULF WITH SURFACE DEWPOINTS OF 50-55F AND 850 MB DEWPOINTS 6+C SUPPORT ANOTHER ROUND OF AT LEAST LIGHT TO MODERATE RAIN TOTALS AND EVENTUALLY HIGHER POPS. INITIAL LOOK AT SEVERE THRESHOLD TOOLS SUGGEST SOME SEVERE RISK SUGGESTED DUE TO DRY AIR ALOFT WITH MAIN THREAT HAIL AS OFTEN IS CASE IN EARLY SPRING. WILL MENTION THIS IN HAZARDOUS WEATHER OUTLOOK PRODUCT.../CHIHWODVN/. TUESDAY...AFTER SHOWERS AND STORMS...REGION TO TURN SHARPLY COLDER AND WINDY BEHIND STRONG COLD FRONT WITH RAPIDLY FALLING TEMPERATURES WHICH LATER SHIFTS WILL NEED TO ACCOUNT FOR AS KEPT DIURNAL TREND ATTM. KEPT RAIN/SNOW SHOWERS FAR NORTH OVERNIGHT. POTENTIAL FOR NEAR WIND ADVISORY CRITERIA AS COLD AIR MOVES IN TO BE MONITORED NEXT COUPLE OF DAYS. WEDNESDAY...ADDED SNOW SHOWERS AS 850 TEMPS TO CRASH INTO -8 TO -12C OVER AREA ON ALL SOLUTIONS WITH CONVECTIVE TEMPERATURES OF 34F. LOWERED MAX TEMPS INTO 40 TO 45F AREA BUT INSPECTION OF THERMAL FIELDS SUGGESTS STILL MOST LOCATIONS NEED LOWERING ANOTHER 2 TO 4 DEGREES. AIR ALOFT SO COLD THAT EVEN WITH EARLY APRIL SUNSHINE ANY PRECIPITATION TO BE IN FORM OF SNOW...SNOW BALLS OR POSSIBLY SLEET. CYCLONIC FLOW ALOFT AND UPPER DISTURBANCES WITH LOW LEVEL MOISTURE AND BL BUOYANCY FROM HEATING SUGGEST POPCORN LIGHT TO MODERATE SNOW SHOWER ACTIVITY MAINLY NORTH 1/2 TO 2/3. MOMENTUM TRANSFER TOOLS SUPPORTS GUSTY WINDS OF 35-40+ MPH ASSOCIATED WITH SNOW SHOWERS. WEDNESDAY NIGHT...SOME CLEARING TO ALLOW TEMPERATURES TO CRASH INTO MID TO UPPER 20S WITH SOME INDICATIONS ANOTHER 2 TO 4 DEGREES LOWER SUPPORTED. THIS MEANS A HARD FREEZE FOR SEVERAL HOURS. THURSDAY AND FRIDAY...SIMILAR TO WEDNESDAY WITH DAYTIME SNOW SHOWERS AND FLURRIES. MADE NO CHANGES TO FORECAST...WILL SUGGEST LOWERING TEMPERATURES ROUGHLY A COUPLE OF CATEGORIES...OR ABOUT 5 DEGREES MOST AREAS AND SHSN AND FLURRIES. GUSTY WINDS ALSO SUGGESTED DUE TO STRONG MOMENTUM TRANSFER FROM APRIL SUNSHINE. LATE THIS FRIDAY INTO THE FOLLOWING WEEKEND.../APRIL 5-8/...AS DISCUSSED NEARLY WEEK AGO...VERY COLD PERIOD STARTING CIRCA APRIL 4-5 WITH RISK OF SNOW. LONG RANGE TOOLS AND GUIDANCE BLEND SUGGEST POTENTIAL FOR VERY COLD STORM SYSTEM TO AFFECT AREA WITH SOME SNOW POSSIBLE. THIS WILL TAKE ANOTHER 3 TO 5 DAYS TO BETTER ASSESS...BUT SIGNAL ATTM IS MODERATE TO STRONG PER LOCAL TECHNIQUES AND TOOLS USED. THEIR IS THE POTENTIAL FOR HEAVY SNOW WITH THIS SYSTEM WHICH PAST 4 PLUS DAYS SUGGESTED NEAR/IN FORECAST AREA. ..NICHOLS.. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. 08/NICHOLS
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1056 AM CDT SAT MAR 31 2007 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-011100- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 1056 AM CDT SAT MAR 31 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE AREA THIS AFTERNOON INTO THIS EVENING. THE GREATEST SEVERE WEATHER RISK WILL BE SOUTHWEST OF A LINE FROM MACOMB THROUGH BURLINGTON AND MONTICELLO TO MANCHESTER THIS AFTERNOON. IN THIS AREA CONDITIONS WILL BE FAVORABLE FOR SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND ISOLATED TORNADOES. NORTHEAST OF THIS AREA THERE WILL BE A RISK OF LARGE HAIL AND DAMAGING THUNDERSTORM WINDS DURING THE EVENING HOURS. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP OR INTENSIFY AHEAD OF A STRONG STORM SYSTEM MOVING NORTH THROUGH EASTERN NEBRASKA AND WESTERN IOWA THE REST OF TODAY. THE THUNDERSTORMS WILL MOVE NORTHEAST THROUGH THE REGION DURING THE AFTERNOON AND EVENING HOURS. THE EXTENT OF THE SEVERE WEATHER PRODUCED BY THESE STORMS WILL DEPEND ON HOW MUCH TEMPERATURES CAN WARM EAST OF THE STORM SYSTEM ACROSS NORTHERN MISSOURI CENTRAL AND EASTERN IOWA. AT THIS POINT IT APPEARS THAT THERE WILL BE SOME BREAKS IN THE CLOUDS TO ALLOW SUFFICIENT WARMING FOR SEVERE THUNDERSTORM DEVELOPMENT. IN ADDITION TO THE SEVERE WEATHER...THE THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINS WHICH COULD AGGRAVATE ANY ONGOING RIVER FLOODING OR CAUSE SOME MINOR URBAN OR SMALL STREAM FLOODING. FOR INFORMATION ON CURRENT AND EXPECTED RIVER CONDITIONS SEE THE LATEST RIVER AND FLOOD STATEMENTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MONDAY NIGHT AND TUESDAY...A STRONG COLD FRONT WILL PRODUCE EPISODES OF THUNDERSTORMS AND SHOWERS. CURRENT INDICATIONS ARE SOME OF THE STRONGEST STORMS MAY APPROACH OR BECOME SEVERE WITH THE PRIMARY RISK LARGE HAIL. INTERESTED INDIVIDUALS SHOULD MONITOR THIS PRODUCT FOR FURTHER UPDATES ON THE RISK AND LOCATION OF ANY HAZARDOUS AND SEVERE WEATHER FOR THIS EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY THIS AFTERNOON AND THIS EVENING. 08/NICHOLS/DLF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1116 AM CDT SAT MAR 31 2007 IAZ041-042-052>054-066-ILZ001-002-007-311830- DELAWARE-DUBUQUE-LINN-JONES-JACKSON-CLINTON-JO DAVIESS-STEPHENSON- CARROLL- INCLUDING THE CITIES OF...MANCHESTER...DUBUQUE...CEDAR RAPIDS... ANAMOSA...MAQUOKETA...CLINTON...GALENA...FREEPORT...MOUNT CARROLL 1116 AM CDT SAT MAR 31 2007 ...SCATTERED THUNDERSTORMS DEVELOPING... SCATTERED STRONG THUNDERSTORMS WERE DEVELOPING OVER EAST CENTRAL IOWA LATE THIS MORNING. THESE THUNDERSTORMS WILL MOVE QUICKLY NORTH...PRODUCING ONE HALF INCH HAIL AND BRIEF HEAVY DOWNPOURS. ONE THE STRONGER STORMS WAS OVER EASTERN JONES COUNTY AND WILL MOVE NORTH THROUGH THE SCOTCH GROVE...CASCADE AND DYERSVILLE AREAS BY 1200 PM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 150 PM CDT SAT MAR 31 2007 IAZ040-041-051-052-063-064-076-077-087-088-098-099-MOZ009-010- 312000- BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON- JEFFERSON-HENRY IA-VAN BUREN-LEE-SCOTLAND-CLARK- INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON... CEDAR RAPIDS...MARENGO...IOWA CITY...SIGOURNEY...WASHINGTON... FAIRFIELD...MOUNT PLEASANT...KEOSAUQUA....FORT MADISON... MEMPHIS...KAHOKA 150 PM CDT SAT MAR 31 2007 ...SEVERE WEATHER TO DEVELOP THIS AFTERNOON... AN UPPER LEVEL AND SURFACE LOW PRESSURE SYSTEM SPINNING ACROSS WESTERN IOWA HAS ALREADY PRODUCED SEVERE WEATHER IN THE OMAHA AREA. AND STRONG THUNDERSTORMS ARE CURRENTLY DEVELOPING IN NORTH CENTRAL MISSOURI. A TORNADO WATCH HAS JUST BEEN ISSUED WHICH COVERS EASTERN IOWA... EXTERME NORTHEAST MISSOURI AND SOME ADJACENT PARTS OF EXTREME WESTERN ILLINOIS. IF YOU ARE IN OR NEAR TO THE TORNADO WATCH AREA...BE PREPARED FOR POTENTIAL SEVERE WEATHER. THESE ARE FAST MOVING STORMS WHICH COULD APPROACH YOUR LOCATION QUICKLY. WOLF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 239 PM CDT SAT MAR 31 2007 MOZ009-312045- SCOTLAND- INCLUDING THE CITY OF...MEMPHIS 239 PM CDT SAT MAR 31 2007 ...STRONG HAIL-PRODUCING THUNDERSTORM MOVING INTO SCOTLAND COUNTY... AT 234 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM CAPABLE OF PRODUCING ONE-HALF INCH SIZE HAIL HEADING TOWARD SCOTLAND COUNTY. THE STORM WILL MOVE THROUGH THE COUNTY BETWEEN 245 AND 315 PM. A SECOND STRONG THUNDERSTORM WILL AFFECT THE DOWNING AND KILWINNING AREAS THROUGH 3 PM. HAIL AND LIGHTNING ARE THE MAIN THREATS WITH THESE STORMS. IF EITHER OF THESE STORMS INTENSIFY...BE PREPARED FOR A POSSIBLE WARNING. WOLF
The Des Moines radar (KDMX), 133 km away, was scanning. The volume nearest the first event began at 19:49 UTC.
19 hail, 14 thunderstorm wind, 1 tornado. Local standard time, as filed.
Nickel size hail fell for 5 minutes.
Spotter reported nickel to quarter size hail.
Mesonet measured 60 mph wind gust.
Spotter estimated 55 to 60 mph wind gusts.
Spotter at Sigourney reported penny size hail.
Sheriffs department relayed report of quarter size hail.
Law enforcement reported a semi truck blown over on I80 at mile marker 205.
Spotter estimated hail the size of quarters.
A spotter reported hail the size of nickels.
Spotter reported estimated 50 to 60 mph gusts.
A spotter reported penny size hail.
Penny size hail was reported.
A spotter reported quarter size hail.
Law enforcement reported a roof blown off a barn.
Spotter estimated hail the size of quarters.
A spotter reported winds estimated at 60 to 65 mph along Highway 30, just south of Newhall. A semi truck was also blown over.
Barn blown down.
Penny size hail reported.
Spotter estimated wind gusts to 60 mph.
Wind gusts to 50 to 60 mph.
Hail measured the size of quarters.
Spotter measured hail the size of pennies to nickels.
Spotter reported pea to penny size hail in downtown Iowa City.
Fire department reported large barn damaged by straight line winds near Jesup.
Large tree blown down across a highway.
A spotter measured wind gusts to 60 mph.
Law enforcement measured hail the size of pennies.
Spotter measured hail the size of nickels in Earlville.
A spotter reported hail the size of nickels 1W Earlville.
This tornado began 5.4 miles north of Delaware, in Delaware county, at about 429 pm CST, and crossed into Clayton county 6 miles east of Edgewood at approximately 437 pm CST. The tornado was rated EF1 (NWS storm survey team), moved north-northeast at 50 mph, and had a total path length of 10 miles and was 200 yards wide. The tornado struck eight farmsteads in Delaware county, producing mostly minor damage to outbuildings and trees. However, at a farm southeast of Greeley, EF1 damage occurred with winds estimated at 81 mph. A dairy barn collapsed, trapping two people that were milking cows under the debris. They were rescued unharmed, but 24 cows were killed. A two-car garage was completely blown off its foundation, but the house next to it had little damage. An eyewitness just southwest of this farmstead reported seeing rotation in the clouds as it descended and struck the dairy barn. Near the Delaware-Clayton county line, a narrow swath of considerable tree damage was noted, with debris carried up a hillside and spread across a road. Path length in Delaware county was more than 7 miles, and damage was estimated at $162,000.|
Law enforcement reported about 12 power lines and 12 trees blown down.
Emergency manager measured hail the size of quarters.
A spotter reported nickel size hail at the intersection of I280 and Kimberly Road in Davenport.
NWS employee in Dewitt estimated wind gusts to 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyThe tornado archive for Iowa, 2007Warnings in Iowa, March 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 20503, 20504, 20530, 20532, 20649, 20505, 20523, 20506, 20507, 20650, 20508, 20509, 20510, 20524, 20511, 20533, 20525, 20512, 20657, 20534, 20513, 20514, 20515, 20526, 20527, 20535, 20516, 20517, 20518, 20522, 20528, 20519, 20520, 20536.